Texas, 2018

Flash Flooding in Texas, December 7 to 8, 2018

December 7 to 8, 2018 · NWS EWX · 3 events in 3 counties and zones

An upper level shortwave trough interacted with a surface stationary front to generate thunderstorms. 5 inches and some of them produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough interacted with a surface stationary front to generate thunderstorms. These storms formed in a very moist airmass with PW values above 1.5 inches and some of them produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 7, 3:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 7, 3:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CST Fri Dec 7 2018

.SHORT TERM (Tonight through Saturday Night)...
As expected, widespread rain showers are ongoing across much of the
region. Highest rainfall totals so far have been located just east of
the Interstate 35 corridor from Marion to just east of Austin. A few
LCRA gauges in eastern Travis and western Bastrop County have
recorded over 2 inches of rain since midnight. The ASOS at New
Braunfels Municipal has recorded 1.82" since midnight with Austin
Bergstrom sitting at 1.56" as of 2:10 pm Friday (already a new daily
rainfall record).

Upper air analysis shows the center of the mid level low currently
situated near the California/Arizona border with southwesterly
cyclonic flow aloft across South Central Texas. At the surface, the
stationary front currently resides from just north of Houston
southwest toward Freer and then down toward Zapata. The upper trough
will continue its eastward progression, leading to increased PVA and
height falls across the region. PWATs ranging from 1.3 inches out
west near DRT to 1.7 inches across the Coastal Plains are providing
plenty of deep moisture. A 90 knot 300 mb jet streak is also
enhancing forcing for ascent. These ingredients will continue to
drive the widespread showers and isolated embedded thunderstorms for
the remainder of today and into the early overnight period. The
heaviest rain should fall between 8 pm and midnight, with the
strongest line of showers/thunderstorms expected to reach the I-35
corridor around 10 pm this evening (per convective allowing models).

Additional rainfall totals of 0.5 to 2 inches can be expected for
most locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA should
see an additional 2 to 4 inches of rain. The Flash Flood Watch
remains in effect until noon on Saturday.

The severe weather threat remains low, with the SPC marginal risk
only encapsulating portions of Lavaca, Karnes and DeWitt Counties.

The bulk of the accumulating rainfall should exit to the east by
early Saturday morning. However, some wrap around moisture on the
backside of the upper level low may be enough to produce some
sporadic light showers or drizzle into the afternoon hours of
Saturday for the northern portions of the CWA. Temperatures on
Saturday will be chilly, with highs ranging from the mid 40s across
the Hill Country to near 50 for the Austin and San Antonio metro
areas, with mid 50s for highs along the Rio Grande. Breezy northerly
winds will make it feel much cooler, with wind chills up to 10
degrees colder than actual temperatures.

Clouds will begin clearing from west to east by Saturday night, with
cloud cover hanging on for areas along and northeast of a Kerrville
to San Antonio to Karnes City line. Some areas of the Hill Country
may get near freezing early Sunday morning.

&&

.LONG TERM (Sunday through Thursday)...
Northwest flow aloft will persist across the region on Sunday as
another upper level low pressure system drops southwest into the
northern Plains from Canada. Skies should completely clear by Sunday
evening for all locations across the region with winds weakening as
the surface pressure gradient relaxes. This will allow for strong
radiational cooling, likely bringing another freeze to the Hill
Country and temperatures near freezing for the rest of the region on
Sunday night/Monday morning.

Monday will feature high temperatures a few degrees warmer under
clear skies, with the northwesterly flow aloft still in place.
Another chilly night will be in store for Monday night into Tuesday
morning.

Upper level ridging begins to build back into the region from the
west on Tuesday. Another upper level trough is currently progged to
approach the region from the northwest by mid to late next week,
leading to southwesterly flow aloft and warm air advection, which
will return temperatures back into mid 60s for Wednesday and back to
near 70 by Thursday, with moisture levels on the increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  48  38  52  36 / 100  20   0   0   0
Austin Bergstrom Intl Airport  44  49  39  52  34 / 100  20   0   0   0
New Braunfels Muni Airport     45  50  38  53  33 / 100  20   0   0   0
Burnet Muni Airport            41  44  35  49  31 / 100  30  -    0   0
Del Rio Intl Airport           44  53  38  57  36 /  90  10   0   0   0
Georgetown Muni Airport        42  46  37  50  33 / 100  30  -    0   0
Hondo Muni Airport             46  54  35  57  33 / 100  10   0   0   0
San Marcos Muni Airport        45  50  38  53  34 / 100  20   0   0   0
La Grange - Fayette Regional   46  50  40  52  35 / 100  30  -    0   0
San Antonio Intl Airport       46  51  38  54  36 / 100  20   0   0   0
Stinson Muni Airport           47  53  39  55  36 / 100  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Atascosa-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Medina-Travis-Williamson-
Wilson.

&&

Aviation...05
Short-Term/Long-Term...BMW
Public Service/Data Collection...YB
Hazardous weather outlook, Dec 7, 3:23 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 PM CST Fri Dec 7 2018

TXZ171>173-183>194-202>209-217>225-228-082130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 PM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A cold front and potent upper level disturbance will continue to bring
widespread showers and a chance of thunderstorms to the area
through late tonight. Locally heavy rainfall will be possible,
potentially leading to flooding. Up to 2 inches of rain has
already fallen across portions of South Central Texas. Additional
rainfall totals of 0.5 to 2 inches can be expected for most
locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA
should see an additional 2 to 4 inches of rain. A Flash Flood
Watch has been issued for these areas, in effect from Friday
afternoon through Saturday morning. Flooding of creeks, smaller
tributaries, low water crossings, and urban areas that are
normally subject to flooding will be possible.

In addition, there is a marginal risk some storms across far
southeastern areas could become strong to severe Friday afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall measurements.

The radar

The Austin/San Antonio radar (KEWX), 24 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Caldwell

When
December 7, 5:00 PM CST to December 8, 1:45 AM CST
Where
Caldwell County, 1.75 mi S of Martindale to 1.87 mi S of Martindale
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.825, -97.821

Thunderstorms produced heavy rain that led to flash flooding sending Morrison Creek over SE River Rd. outside Martindale. Two people were killed when their vehicle was swept into the flood waters.

Flash Flood, Bastrop

When
December 7, 6:48 PM CST to 9:30 PM CST
Where
Bastrop County, 1.46 mi NNW of Mc Dade to 1.36 mi N of Mc Dade
Cause
Heavy Rain
Reported by
Public
Coordinates
30.301, -97.236

Thunderstorms produced heavy rain that led to flash flooding covering Knobbs Rd. with 1.5 feet of water northeast of McDade.

Flash Flood, Travis

When
December 7, 11:15 PM CST to December 8, 1:45 AM CST
Where
Travis County, 3.01 mi SSW of Manda to 3.07 mi SSW of Manda
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.360, -97.490

Thunderstorms produced heavy rain that led to flash flooding when Cottonwood Creek left its banks and covered Old Kimbro Rd. east of Manor. Two people were rescued from the top of their car when it stalled in the flood waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Caldwell2018-12-0762FemaleVehicle/Towed TrailerDirect
Flash Flood, Caldwell2018-12-0763MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796017, 796018, 796019.